Georgia, 2008

Hail and Damaging Winds in Georgia, July 28 to 29, 2008

July 28 to 29, 2008 · NWS FFC · 9 events in 9 counties and zones

A weak stationary front remained draped across north Georgia with a warm, humid air mass firmly entrenched across the region south of the front as a large Bermuda high remained in place off the southeast United States coast. Meanwhile, a weak upper trough was moving from the Midwest toward the lower Ohio valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$276,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak stationary front remained draped across north Georgia with a warm, humid air mass firmly entrenched across the region south of the front as a large Bermuda high remained in place off the southeast United States coast. Meanwhile, a weak upper trough was moving from the Midwest toward the lower Ohio valley. Embedded within this trough were the remnants of Hurricane Dolly which had tracked from the lower Rio Grande Valley of Texas the Friday before, northwest into the Texas Panhandle, and then eastward across northern Oklahoma by this point in time. The remnants of Dolly were being steered by a large subtropical upper ridge centered over North Texas. Scattered to numerous thunderstorms developed during the afternoon and evening, several of which became severe producing damaging downburst winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 28, 2:23 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 28, 2:23 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 PM EDT MON JUL 28 2008

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
UPPER LEVEL PATTERN SHIFT IS IN FULL SWING THROUGH THE SHORT TERM
FORECAST PERIOD. UPPER RIDGE OVER THE WESTERN U.S. FLATTENS AND
SHIFTS EAST TUESDAY. THIS BRINGS THE RIDGE OVER THE SOUTHEASTERN U.S.
BUT IT DOES NOT LOOK DOMINANT ENOUGH TO PUT A LID ON OUR DIURNAL
CONVECTION. THE UPPER PATTERN BEGINS RE AMPLIFYING WEDNESDAY AS THE
WESTERN RIDGE BUILDS WITH A CORRESPONDING TROUGH DIGGING BACK INTO
THE EASTERN U.S. THIS SHOULD HELP TO ENHANCE OUR RAIN CHANCES SOME
WEDNESDAY...BUT BETTER CHANCES ARE EXPECTED AS WE MOVE INTO THE
EXTENDED FORECAST PERIOD. TEMPERATURES WILL REMAIN AT OR A LITTLE
ABOVE SEASONAL NORMALS. HEAT INDICES ARE EXPECTED TO FLIRT WITH THE
105 DEGREE LEVEL IN CENTRAL AND EASTERN GEORGIA THIS AFTERNOON AND
AGAIN TUESDAY AFTERNOON...BUT SCATTERED AFTERNOON AND EVENING
CONVECTION AND LOW TEMPERATURES AT OR A COUPLE OF DEGREES BELOW 75
MOST PLACES EACH NIGHT SHOULD KEEP US BELOW HEAT ADVISORY LEVELS.

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE EXTENDED FORECAST BEGINS WITH OUR BEST CHANCES FOR WIDESPREAD
BENEFICIAL RAINFALL IN QUITE SOME TIME. A HIGH AMPLITUDE UPPER LEVEL
PATTERN IS FORECAST WITH A DEEP UPPER TROUGH AXIS JUST WEST OF THE
STATE THURSDAY. THE UPPER TROUGH AXIS MOVES ACROSS THE REGION INTO
EARLY FRIDAY WITH AN ASSOCIATED SURFACE TROUGH PUSHING THROUGH THE
FORECAST AREA AS WELL. THE UPPER LEVEL FLOW REMAINS SOMEWHAT
PROGRESSIVE FOR THIS TIME OF YEAR WITH THE WESTERN U.S. UPPER RIDGE
FORECAST TO SHIFT EAST THROUGH THE WEEKEND...REACHING THE EAST COAST
BY EARLY NEXT WEEK. IF THIS PANS OUT OUR RAIN CHANCES WILL TREND BACK
TOWARD ISOLATED DIURNAL CONVECTION AT BEST FOR THE LATTER HALF OF THE
EXTENDED FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          72  94  72  91  72 /  20  20  20  30  30
ATLANTA         74  93  74  91  73 /  20  20  20  30  30
BLAIRSVILLE     67  87  66  86  68 /  30  20  20  40  40
CARTERSVILLE    71  92  70  90  70 /  20  20  20  40  40
COLUMBUS        75  94  75  93  75 /  30  30  20  30  30
GAINESVILLE     73  92  72  90  72 /  20  20  20  30  40
MACON           74  94  74  93  74 /  30  30  20  30  30
ROME            71  92  71  91  71 /  30  20  20  40  40
PEACHTREE CITY  71  92  71  91  72 /  20  20  20  30  30
VIDALIA         76  94  74  94  75 /  40  40  20  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Jul 28, 5:03 AM EST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
603 AM EDT MON JUL 28 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
603 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN STATIONARY ACROSS CENTRAL
ALABAMA...GEORGIA...AND THE CAROLINAS THROUGH TONIGHT. HIGH
PRESSURE OVER THE CENTRAL APPALACHIANS WILL PUSH SLIGHTLY DRIER
AIR INTO NORTH GEORGIA.

.PRIMARY HAZARDS...
LIGHTNING IS EXPECTED TO BE THE PRIMARY HAZARD FROM THE STRONGEST
THUNDERSTORMS...BETWEEN 3 PM AND 9 PM TODAY.

.DISCUSSION...
INSTABILITY THIS AFTERNOON WILL NOT BE PARTICULARLY HIGH FOR THIS
TIME OF YEAR WITH CAPE BETWEEN 1000 AND 1500. THE GREATEST
POTENTIAL FOR THUNDERSTORMS WILL EXIST OVER THE MOUNTAINS AND MORE
PROBABLY OVER PORTIONS OF CENTRAL GEORGIA IN CLOSER PROXIMITY TO
THE SURFACE TROUGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY AND WILL BE MOST
LIKELY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 28, 2:53 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT MON JUL 28 2008

GAZ092-093-282030-
353 PM EDT MON JUL 28 2008

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN SCHLEY AND
MACON COUNTIES UNTIL 430 PM EDT...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ELLAVILLE...MOVING NORTHWEST AT 3 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS SCHLEY AND MACON COUNTIES...INCLUDING AREAS
AROUND LA CROSSE...FOUNTAINVILEE AND ELLAVILLE. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 2:59 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
359 PM EDT MON JUL 28 2008

GAZ085-086-097-098-111>113-282030-
359 PM EDT MON JUL 28 2008

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WHEELER...
TOOMBS...MONTGOMERY...TREUTLEN...LAURENS...JOHNSON AND EMANUEL
COUNTIES UNTIL 430 PM EDT...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COVENA THE THUNDERSTORM WAS NEARLY
STATIONARY.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WHEELER...TOOMBS...MONTGOMERY...TREUTLEN...
LAURENS...JOHNSON AND EMANUEL COUNTIES...INCLUDING AREAS AROUND
ZAIDEE...NORMANTOWN...MEEKS...KIBBEE...COVENA...TARRYTOWN...
SOPERTON...OAK PARK...ADRIAN...NORRISTWON...MODOC...LEXSY...
SWAINSBORO...STILLMORE AND NUNEZ. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.
Special weather statement, Jul 28, 3:44 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT MON JUL 28 2008

GAZ076-282100-
444 PM EDT MON JUL 28 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN JEFFERSON
COUNTY UNTIL 500 PM EDT...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTH OF MATTHEWS...MOVING SOUTH AT 4 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
PORTIONS OF JEFFERSON COUNTY THROUGH 500 PM EDT. SOME LOCATIONS THAT
MAY BE AFFECTED INCLUDE STELLAVILLE...MATTHEWS AND WRENS.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Special weather statement, Jul 28, 4:12 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
512 PM EDT MON JUL 28 2008

GAZ084-282130-
512 PM EDT MON JUL 28 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILKINSON
COUNTY UNTIL 530 PM EDT...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MCINTYRE THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH IN PORTIONS OF
WILKINSON COUNTY THROUGH 530 PM EDT. SOME LOCATIONS THAT MAY BE
AFFECTED INCLUDE MCINTYRE...IVEY...IRWINTON AND GORDON. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Special weather statement, Jul 28, 4:30 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT MON JUL 28 2008

GAZ076-282200-
530 PM EDT MON JUL 28 2008

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN JEFFERSON
COUNTY UNTIL 600 PM EDT...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST SOUTH OF WRENS...MOVING SOUTHWEST
AT 11 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
JEFFERSON COUNTY THROUGH 600 PM EDT. SOME LOCATIONS THAT MAY BE
AFFECTED INCLUDE STELLAVILLE...MATTHEWS...WRENS...STAPLETON...AVERA
AND LOUISVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Special weather statement, Jul 28, 4:37 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
537 PM EDT MON JUL 28 2008

GAZ084-282200-
537 PM EDT MON JUL 28 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILKINSON
COUNTY UNTIL 600 PM EDT...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MCINTYRE THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH IN PORTIONS OF
WILKINSON COUNTY THROUGH 600 PM EDT. SOME LOCATIONS THAT MAY BE
AFFECTED INCLUDE MCINTYRE...IVEY...IRWINTON AND GORDON.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Fayette

When
July 28, 5:25 PM EST to 5:32 PM EST
Where
Fayette County, 1 mi W of Fayetteville to 4 mi SW of Fayetteville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.450, -84.467

The Fayette County Emergency Management Director reported penny-sized hail on the west side of Fayetteville.

Thunderstorm Wind, Walker

When
July 29, 12:26 PM EST to 12:36 PM EST
Where
Walker County, La Fayette
Measured
39 kt (45 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
34.700, -85.280

The Walker County 911 Center reported that a tree was blown over onto a home resulting in some structural damage.

Thunderstorm Wind, Forsyth

When
July 29, 4:10 PM EST
Where
Forsyth County, 4 mi E of Cumming
Measured
37 kt (43 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.200, -84.080

The Forsyth County Emergency Management Director reported that a tree was blown down onto a home on Lake Lanier causing damage to the structure. The tree also brought down power lines when it fell.

Hail, Carroll

When
July 29, 4:35 PM EST to 4:42 PM EST
Where
Carroll County, 1 mi S of Carrollton to 6 mi S of Carrollton
Measured
0.75 in hail
Reported by
Public
Coordinates
33.566, -85.080

The public observed penny-sized hail south of Carrollton.

Lightning, Gwinnett

When
July 29, 4:45 PM EST to 5:45 PM EST
Where
Gwinnett County, Buford to Snellville
Property damage
$250,000
Reported by
Newspaper
Coordinates
34.120, -84.000

The Gwinnett Extra portion of the Atlanta Journal-Constitution reported that caused nine structural fires in the Buford area. The most significant incident was a home set on fire in the 900 block of Creekview Bluff Way in Buford. The roof of the two-story home was completely destroyed.

Thunderstorm Wind, Meriwether

When
July 29, 5:30 PM EST to 5:35 PM EST
Where
Meriwether County, Alvaton to Wooster
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
33.170, -84.580

The Meriwether County 911 Center reported that four trees were down between Alvaton and Wooster involving Strickland, Alvaton, and Rocky Mountain Roads.

Hail, Jackson

When
July 29, 6:10 PM EST to 6:20 PM EST
Where
Jackson County, 2 mi SSE of Commerce to 2.5 mi N of Commerce
Measured
0.88 in hail
Reported by
Public
Coordinates
34.173, -83.437

Two separate thunderstorm cells produced severe hail. The first cell occurred south-southeast of Commerce around 710 pm EDT where the public observed nickel-sized hail. The second cell moved along the Banks/Jackson county line north of Commerce where the public observed quarter-sized hail in the Banks Crossing area around 720 pm EDT.

Hail, Banks

When
July 29, 6:18 PM EST to 6:20 PM EST
Where
Banks County, 2 mi WNW of Banks Crossing to Banks Crossing
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.261, -83.502

An amateur radio operator relayed a report of quarter-sized hail in the Banks Crossing area of southern Banks county. This thunderstorm cell also impacted extreme northern Jackson county north of Commerce.

Hail, Butts

When
July 29, 7:20 PM EST to 7:22 PM EST
Where
Butts County, 2 mi ESE of Flovilla to 3 mi ESE of Flovilla
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.239, -83.868

The Butts County Emergency Management Director reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128659, 128657, 128886, 128658, 129470, 128660, 128884, 128885, 128887.